Alert archive / South Dakota / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Sioux Falls, SD

July 7, 2013Beadle County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 7, 2013, 5:15 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 5:15 PM CDT (22:15 UTC)
Expired
Jul 7, 2013, 9:00 PM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:41 PM CDTFLASH FLOOD8 Wsw Huron, SDWATER RUNNING AND STANDING IN FIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WGUS53 KFSD 072215
FFWFSD
SDC005-073-111-080200-
/O.NEW.KFSD.FF.W.0016.130707T2215Z-130708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA
  NORTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES TWO TO THREE INCHES 
ACROSS THE WARNED AREA.  WITH A THUNDERSTORM REMAINING STATIONARY 
ACROSS THE AREA...AN ADDITIONAL TWO TO FOUNR INCHES OF RAINFALL IS 
EXPECTED ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALPENA...FORESTBURG...LANE...VIRGIL AND WOONSOCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 4433 9802 4402 9801 4400 9848 4433 9846

$$

BT
2 follow-up statements
250 
WGUS73 KFSD 072249
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT SUN JUL 7 2013

SDC005-073-111-080200-
/O.CON.KFSD.FF.W.0016.000000T0000Z-130708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANBORN SD-JERAULD SD-BEADLE SD-
549 PM CDT SUN JUL 7 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN BEADLE...
EASTERN JERAULD AND NORTHWESTERN SANBORN COUNTIES UNTIL 900 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THREE TO FOUR INCHES OF RAINFALL ACROSS THE 
WARNED AREA. WHILE THUNDERSTORMS HAVE DECREASED IN INTENSITY ACROSS 
THE AREA...AN ADDITIONAL INCH OF RAINFALL REMAINS POSSIBLE ACROSS 
THE WARNED AREA. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALPENA...FORESTBURG...LANE...VIRGIL AND WOONSOCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAINED STORM SPOTTERS REPORTED HEAVY RAINFALL EIGHT MILES SOUTHWEST 
OF HURON.  THEY REPORTED RUNNING AND STANDING WATER IN NEAR BY 
FIELDS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4433 9802 4402 9801 4400 9848 4433 9846

$$


BT
612 
WGUS73 KFSD 080128
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT SUN JUL 7 2013

SDC005-073-111-080144-
/O.CAN.KFSD.FF.W.0016.000000T0000Z-130708T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANBORN SD-JERAULD SD-BEADLE SD-
828 PM CDT SUN JUL 7 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN BEADLE...
EASTERN JERAULD AND NORTHWESTERN SANBORN COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4433 9802 4402 9801 4400 9848 4433 9846

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:50 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 7, 3:50 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 342 PM CDT SUN JUL 7 2013

INTERESTING FORECAST CONTINUES FOR TODAY. WEAK WAVE CONTINUES TO MOVE
ACROSS THE AREA PROVIDING WEAK UPPER FORCING FOR ASCENT. CIRRUS FROM
EARLIER CONVECTION COVERS MOST OF THE CWA. THIS HAS LIMITED SURFACE
HEATING AND UPDRAFT STRENGTH SOME...ALTHOUGH STILL SEEING A
MODERATELY TO HIGHLY UNSTABLE AIRMASS...WITH TEMPERATURES IN THE MID
TO UPPER 80S AND DEWPOINTS IN THE LOW 70S RESULTING IN MLCAPE
TOWARDS 3000 J/KG. ONE THUNDERSTORM HAS FORMED IN SANBORN COUNTY AND
THINK POP UP STORMS SHOULD STAY FAIRLY ISOLATED GIVEN CLOUD COVER.
GIVEN THE ENVIRONMENT...ANY STORM THAT DOES PULSE UP COULD BECOME
MARGINALLY SEVERE...WITH QUARTER SIZE HAIL AND 60 MPH WINDS.  GIVEN
EASTERLY LOW LEVEL WINDS AND WESTERLY WINDS ALOFT...STORM MOTION IS
ONLY ABOUT 5 KTS...THUS LOCALIZED HEAVY RAIN IS ALSO LIKELY IN ANY
STORM. SPC MESOANALYSIS SHOWS EFFECTIVE SHEAR AROUND 30 KTS...THUS
WHILE MOST STORMS SHOULD BE MAINLY PULSE TYPE...A FEW MULTICELLS ARE
POSSIBLE. BEST CHANCE OF THESE POP UP STORMS ARE ALONG AND NORTH OF
INTERSTATE 90...WHERE DEWPOINTS SEEM TO BE RUNNING HIGHEST. OTHER
AREA TO WATCH IS LINE OF STORMS ACROSS CENTRAL SOUTH DAKOTA. THESE
STORMS ARE ALSO SLOW MOVING...ALTHOUGH IF THEY CONTINUE TO ORGANIZE
ALONG OUTFLOW...CORFIDI VECTORS WOULD MOVE THE LINE EAST SOUTHEAST.
GIVEN HIGH INSTABILITY OVER OUR AREA...THINK THIS WOULD HAVE A
CHANCE OF MAKING IT INTO OUR CWA. LIKE MENTIONED ABOVE...QUARTER
SIZE HAIL AND 60 MPH WINDS WOULD BE THREATS IF THE LINE MOVES IN.
FEEL BEST CHANCE WILL REMAIN ALONG AND WEST OF THE JAMES
RIVER...WITH A LOWER CHANCE OF STORMS REACHING INTERSTATE 29 LATER
THIS EVENING. WILL HAVE TO CONTINUE TO MONITOR TRENDS. TONIGHT...DRY
AIR SHOULD CONTINUE TO WORK DOWN FROM THE NORTH...AS WE GET MORE
INTO THE 60 DEGREE TYPE DEWPOINTS CURRENTLY OBSERVED IN ABERDEEN.
THIS SHOULD SHIFT ANY THUNDERSTORM THREAT CLOSER TO THE MISSOURI
RIVER AND EVENTUALLY SOUTH OF OUR CWA.

SKIES SHOULD BECOME PARTLY TO MOSTLY SUNNY ON MONDAY. THINK CIRRUS
COVERAGE WILL PROBABLY BE LESS THAN TODAY. WITH 850 MB TEMPERATURES
SIMILAR TO TODAY...WENT AHEAD AND RAISED HIGHS A FEW TO SEVERAL
DEGREES. TONIGHTS CONVECTION MAY HELP PUSH THE LOWER DEWPOINT AIR
BRIEFLY INTO OUR CWA TOMORROW. STILL WILL BE HUMID...BUT MAY SEE
MORE UPPER 60 READINGS COMPARED TO THE LOW 70S OF TODAY. WENT AHEAD
AND REALLY SLOWED DOWN POPS FOR TOMORROW. KEPT IT MAINLY DRY THROUGH
0Z. THOUGHT IS ANY MORNING CONVECTION ACROSS WESTERN SOUTH DAKOTA
WILL WEAKEN AS IT MOVES EAST. OUR CWA SHOULD REMAIN CAPPED FROM
AFTERNOON SURFACE BASED CONVECTION...WITH A WARM LAYER BETWEEN 800
AND 700 MB...AND QUITE A BIT OF DRY AIR AT AND ABOVE 700 MB. AS A
SOMEWHAT STRONGER WAVE EJECTS INTO WESTERN SOUTH DAKOTA...THINK
STORMS WILL FIRE IN EITHER CENTRAL OR WESTERN SOUTH DAKOTA IN THE
AFTERNOON. GIVEN THE UNSTABLE AIR OVERHEAD...THOUGHT IS THAT THESE
SHOULD SURVIVE THE TRIP INTO OUR CWA...AND THIS IS BACKED BY BOTH
THE 4KM NAM AND WRF ARW. MOST PROBABLE TIMING WOULD PUT STORMS INTO
OUR FAR WEST ALONG THE MISSOURI RIVER AROUND 0Z.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 342 PM CDT SUN JUL 7 2013

CONFIDENCE IN TIMING/DEVELOPMENT OF CONVECTION BY MONDAY NIGHT AND
TUESDAY BECOMES INCREASINGLY LOWER THROUGH THE PERIOD WITH MODELS
HANDLING THESE ELEMENTS DIFFERENTLY. AT THIS POINT...ELEVATED WARM
FRONT LOOKS TO BEGIN LIFTING NORTHWARD ON MONDAY NIGHT AS ANOTHER
WEAK SHORTWAVE TRACKS INTO THE AREA. WITH THIS...MAY SEE CONVECTION
SOMEWHERE IN THE VICINITY OF THE MISSOURI RIVER VALLEY ON MONDAY
EVENING THEN LIFTING TO THE NORTH AND EAST THROUGH THE NIGHT. A COUPLE
OF SEVERE STORMS COULD BE POSSIBLE EARLIER IN THE EVENING WITH
ELEVATED CAPE RUNNING TIN THE 1000 TO 1500 J/KG...THOUGH SHEAR IS
NOT OVERLY IMPRESSIVE. IT WILL BE A MILD NIGHT WITH LOWS IN THE
UPPER 60S TO LOWER 70S.

FRONTAL BOUNDARY STILL SLATED TO SWING THROUGH THE AREA ON TUESDAY.
THINK THAT THE MONDAY NIGHT CONVECTION WILL EXIT OFF TO THE EAST
EARLY ON TUESDAY...LEADING TO A DRIER PERIOD THROUGH THE EARLY PART
OF THE DAY. MIDLEVEL TEMPERATURES ARE RELATIVELY WARM...SO
ANTICIPATE CAPPING ISSUES IN THE AFTERNOON...THOUGH AS THE FRONTAL
BOUNDARY CONTINUES TO PUSH TO THE SOUTH AND A STRONGER SHORTWAVE
COMES IN FROM THE WEST...MAY SEE ADDITIONAL CONVECTIVE DEVELOPMENT
ACROSS THE CWA DURING THE LATE AFTERNOON AND EVENING. WITH AFTERNOON
TEMPERATURES IN THE UPPER 80S TO LOWER 90S...DEWPOINTS IN THE LOWER
70S...AND PLENTY OF CAPE AND SHEAR AT THAT POINT...SEVERE STORMS
WOULD BE LIKELY.

ANY THUNDERSTORM ACTIVITY SHOULD PULL OFF TO THE EAST ON TUESDAY
NIGHT...AS COOLER AND DRIER AIR FILTERS INTO THE REGION BEHIND THE
EXITING SYSTEM. LOWS THAT NIGHT WILL BE COOLER IN THE LOWER 60S
NORTH TO THE UPPER 60S FAR SOUTH. SURFACE RIDGE BUILDS INTO THE
REGION ON WEDNESDAY...AND LOOKS TO BE A DRY DAY WITH HIGHS
SEASONABLE FOR THIS TIME OF YEAR...GENERALLY LOWER TO MID 80S.

IN THE EXTENDED...THURSDAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE
SLOWLY BUILDS INTO THE CENTRAL PORTION OF THE COUNTRY THROUGH THE
PERIOD. THIS WILL BRING A WARMING TREND EACH DAY INTO
SATURDAY...INTO THE MID 80S TO LOWER 90S FOR DAYTIME HIGHS. WHILE
MODELS HAVE VARIOUS SOLUTIONS REGARDING CONVECTIVE CHANCES THROUGH
THE END OF THE WEEK...SOME CONSENSUS WOULD SUGGEST THE BETTER
CHANCE EXISTS IN THE FRIDAY NIGHT TO SATURDAY TIME FRAME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1231 PM CDT SUN JUL 7 2013

MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MAY SEE A FEW
ISOLATED STORMS FIRE THIS AFTERNOON AND EVENING...GENERALLY IN THE
VICINITY OF INTERSTATE 90 OR NORTH...AND EAST OF INTERSTATE 29. WILL
LEAVE OUT OF TAFS FOR NOW...SINCE COVERAGE IS EXPECTED TO BE
LOW...AND BEST CHANCE IS EAST OF TAF SITES. A FEW SHOWERS AND STORMS
MAY TRY TO MOVE INTO AREAS WEST OF THE JAMES RIVER THIS EVENING INTO
THE OVERNIGHT. BUT THE CHANCE OF THIS IS TOO LOW TO INCLUDE IN THE
KHON TAF AT THIS TIME. BRIEF REDUCTIONS TO MVFR OR IFR WILL BE
POSSIBLE IN ANY THUNDERSTORM. IF SKIES CLEAR TONIGHT...COULD BE SOME
PATCHY AREAS OF MVFR FOG LIKE LAST NIGHT...WILL NOT PUT ANY MENTION
IN THE TAFS FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...JM
AVIATION...CHENARD
Hazardous weather outlook, Jul 7, 3:55 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SUN JUL 07 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
355 PM CDT SUN JUL 07 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE LIKELY THIS AFTERNOON...GENERALLY IN
THE VICINITY OF INTERSTATE 90 OR NORTH. MOST OF THESE STORMS WILL
REMAIN BELOW SEVERE LIMITS WITH SMALL HAIL...WIND GUSTS TO 45 MPH
AND HEAVY RAIN THE MAIN THREATS. ALTHOUGH A STORM OR TWO MAY
BECOME STRONG ENOUGH TO PRODUCE QUARTER SIZE HAIL AND WIND GUSTS
TO 60 MPH.

A LINE OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA
WILL MOVE EAST LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE
OF SEEING THESE STORMS WILL BE ALONG AND WEST OF INTERSTATE
29...WITH A SMALLER CHANCE AS FAR EAST AS INTERSTATE 29. A FEW OF
THESE STORMS COULD PRODUCE UP TO QUARTER SIZE HAIL AND WIND GUSTS
TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE WEATHER WILL INCREASE WITH STORMS MONDAY
EVENING THROUGH EARLY TUESDAY EVENING. MONDAY EVENING AND MONDAY
NIGHT...THUNDERSTORMS MAY MOVE IN FROM CENTRAL SOUTH
DAKOTA....WITH HEAVY RAIN...STRONG WINDS AND HAIL POSSIBLE IN
SOME OF THE STORMS. BY TUESDAY AFTERNOON...THE GREATER THREAT
WILL SHIFT INTO FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND
SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:03 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory, Jerauld42 min
Jul 7, 5:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory62 min
Jul 7, 6:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory67 min

Nearby

Flash Flood Warnings in South Dakota, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.